EconPapers    
Economics at your fingertips  
 

Excise tax avoidance: The case of state cigarette taxes

Philip DeCicca, Donald Kenkel () and Feng Liu
Authors registered in the RePEc Author Service: Philip DeCicca

Journal of Health Economics, 2013, vol. 32, issue 6, 1130-1141

Abstract: We conduct an applied welfare economics analysis of cigarette tax avoidance. We develop an extension of the standard formula for the optimal Pigouvian corrective tax to incorporate the possibility that consumers avoid the tax by making purchases in nearby lower tax jurisdictions. To provide a key parameter for our formula, we estimate a structural endogenous switching regression model of border-crossing and cigarette prices. In illustrative calculations, we find that for many states, after taking into account tax avoidance the optimal tax is at least 20% smaller than the standard Pigouvian tax that simply internalizes external costs. Our empirical estimate that tax avoidance strongly responds to the price differential is the main reason for this result. We also use our results to examine the benefits of replacing avoidable state excise taxes with a harder-to-avoid federal excise tax on cigarettes.

Keywords: Cigarette taxes; Smoking; Border-crossing (search for similar items in EconPapers)
JEL-codes: I18 H2 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (17) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167629613001045
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Excise Tax Avoidance: The Case of State Cigarette Taxes (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jhecon:v:32:y:2013:i:6:p:1130-1141

DOI: 10.1016/j.jhealeco.2013.08.005

Access Statistics for this article

Journal of Health Economics is currently edited by J. P. Newhouse, A. J. Culyer, R. Frank, K. Claxton and T. McGuire

More articles in Journal of Health Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-08-12
Handle: RePEc:eee:jhecon:v:32:y:2013:i:6:p:1130-1141